North Carolina, 2015

Flash Flooding in North Carolina, December 22, 2015

December 22, 2015 · NWS RAH · 2 events in 2 counties and zones

With a deep trough to our west, several shortwaves moved over the area, triggering showers. With a very moist air mass in place, the heavy rain caused some isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With a deep trough to our west, several shortwaves moved over the area, triggering showers. With a very moist air mass in place, the heavy rain caused some isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Dec 22, 4:24 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 22, 4:24 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
424 AM EST TUE DEC 22 2015

.SYNOPSIS... A SOUTHERLY FLOW OF WARMER AND MORE MOIST AIR WILL
DEVELOP TODAY AND PERSIST FOR MUCH OF THE WEEK. MEANWHILE...A COLD
FRONT WILL APPROACH THE AREA FROM THE WEST ON TUESDAY...THEN STALL
OVER THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 420 AM TUESDAY...

TODAY: EMBEDDED WITHIN THE LARGER SCALE TROUGH CENTERED OVER THE
NATIONS MID-SECTION...LEAD SHORTWAVE TROUGH AND ATTENDANT SURFACE
LOW PRESSURE AREA OVER THE OHIO VALLEY WILL TRACK QUICKLY THROUGH
THE NORTHEAST AND SOUTHERN NEW ENGLAND TODAY. INITIAL SURGE OF
SOUTHERLY MOISTURE ADVECTION EAST OF THIS SYSTEM...AND AIDED BY WEAK
SEVERAL SHORTWAVE IMPULSES EMBEDDED IN THE SWLY FLOW ALOFT WILL
SUPPORT CATEGORICAL RAIN SHOWERS ACROSS THE WESTERN PORTIONS OF THE
FORECAST AREA THROUGH LATE MORNING(~16Z)AND THEN ACROSS EASTERN
PORTIONS OF THE FORECAST AREA INTO THE EARLY/MID AFTERNOON(18-20Z).
WIDESPREAD RAIN AND LOW CLOUDS WILL SUBDUE DESTABILIZATION FOR THE
MOST PART...WITH SOME WEAK ELEVATED INSTABILITY PERHAPS SUPPORTING
ISOLATED THUNDER ACROSS THE FAR EASTERN/SOUTHEASTERN ZONES. RAINFALL
AMOUNTS ARE EXPECTED TO AVERAGE AROUND 0.50"...WITH AS MUCH AS AN
INCH POSSIBLE WITH ANY CONVECTIVE BAND.

DESPITE THE RAIN AND CLOUDS...EXPECT THE STRONG WARM AIR ADVECTION
TO BOOST TEMPERATURES INTO THE 60S TODAY...COOLEST IN THE NW
PIEDMONT WITH SOME LOWER 60 EXPECTED AND WARMEST IN THE EAST WHERE
WE MAY APPROACH 70 IN SOME SPOTS.

THIS EVENING/TONIGHT: SHOULD SEE A LULL THIS EVENING AND THROUGH THE
FIRST HALF OF THE NIGHT WITH RAIN CHANCES QUICKLY RATCHETING UP
LATE...ESPECIALLY IN THE WEST AS NEXT STRONG SURGE OF GULF MOISTURE
SPREADS NORTH INTO THE AREA IN RESPONSE TO THE NEXT SHORTWAVE TROUGH
ROTATING THROUGH THE BASE OF THE UPPER TROUGH AXIS. MILD OVERNIGHT
LOWS IN THE UPPER 50S NORTHWEST TO LOWER/MID 60S SOUTHEAST.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...

AS OF 420 AM TUESDAY...

STRONG GULF MOISTURE TRANSPORT COURTESY OF A 50-60KT H8 LLJ...EAST
OF THE NEGATIVE-TILTED TROUGH LIFTING NEWD THROUGH THE MS VALLEY
WILL SUPPORT WIDESPREAD SHOWERS ALONG WITH THE CHANCE OF THUNDER ON
WEDNESDAY WITH THE POTENTIAL TO REALIZE WEAK TO POSSIBLY MODERATE
SURFACE BUOYANCY/DESTABILIZATION WEDNESDAY AFTERNOON
...ESPECIALLY ACROSS THE EASTERN HALF WHERE SFC DEWPOINTS WILL
LIKELY RISE INTO THE UPPER 60S/NEAR 70. WHILE CENTRAL NC WILL BE
REMOVED FROM THE BETTER UPPER FORCING...THE STRONG LOW-LEVEL
MOISTURE CONVERGENCE AND STRENGTHENING DIVERGENCE WITHIN THE RIGHT
ENTRANCE REGION OF THE STJ LIFTING THROUGH THE SOUTHERN APPALACHIANS
DURING FAVORABLE DIURNAL TIMING COULD SUPPORT A FEW STRONG TO SEVERE
STORMS BY THE LATE MORNING AND INTO THE AFTERNOON. HOWEVER AS WE SAW
LAST WEEK IN A SIMILAR EVENT...TIMING IS EVERYTHING AND IF THE
CONVECTION BLOWS IN AND EXITS THE AREA EARLY ENOUGH IN THE
DAY...THEN THE SEVERE POTENTIAL WILL BE NULL. THE MAIN THREAT COULD
END UP BEING SOME LOCALIZED/ISOLATED FLOODING WITH ANOTHER INCH
POSSIBLE. WILL CONTINUE TO MONITOR AND ADDRESS ANY POTENTIAL SEVERE
AND/OR FLOODING THREAT ACCORDINGLY...BUT AT THIS TIME BOTH APPEAR
LOW.

THE VERY WARM AND MOIST AIR WILL SUPPORT MILD TEMPERATURES IN THE
LOWER TO MID 70S ON WEDNESDAY WITH LOWS WEDNESDAY NIGHT STAYING IN
THE 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
AS OF 420 AM TUESDAY..

A STRONG SUB-TROPICAL RIDGE OVER THE WEST-CENTRAL
ATLANTIC...WITH ANOMALOUSLY HIGH HEIGHTS AND PRECIPITABLE WATER
VALUES BETWEEN 200-300 PERCENT OF NORMAL FROM THE SOUTHEASTERN
UNITED STATES TO EAST-CENTRAL CANADA...WILL MAINTAIN A VERY MILD-
WARM REGIME ACROSS THE SOUTHEASTERN STATES THROUGHOUT THE
PERIOD...AND A WET ONE PRIMARILY ALONG AND WEST OF THE CENTRAL
APPALACHIANS BY THU. THE MAIN FORECAST UNCERTAINTY LIES IN THE
POSITIONING OF A WAVY FRONTAL ZONE FORECAST TO MEANDER ACROSS THE
MIDDLE ATLANTIC STATES AND CONSEQUENTLY HOW MUCH SUPPRESSION OF THE
WARMTH OCCURS EAST OF THE APPALACHIANS...DICTATED BY A BATTLE
BETWEEN THE SUB-TROPICAL RIDGE AND CONFLUENT SPLIT FLOW
ALOFT/UNDERLYING POLAR HIGHS FORECAST TO DEVELOP ACROSS THE GREAT
LAKES AND NEW ENGLAND BY THIS WEEKEND.

THE TIMING OF POTENTIAL COLD FRONTAL SURGES INTO NC...IF THEY
OCCUR...ARE FAVORED LATE FRI NIGHT-SAT...AND AGAIN SUN NIGHT-
MON...WITH OTHERWISE UNSEASONABLY MILD-WARM AND HUMID CONDITIONS IN
DEEP SOUTHERLY FLOW AROUND THE SUB-TROPICAL RIDGE. THE PRIMARY
BRANCH OF THE NORTHERN STREAM WILL BE BLOCKED TO THE NW BY THE SUB-
TROPICAL RIDGING...SO FORCING FOR ASCENT AND ASSOCIATED
PRECIPITATION CHANCES WILL BE SMALL (GENERALLY AOB 30 PERCENT) AND
INSTEAD DRIVEN BY LOWER AMPLITUDE SOUTHERN STREAM PERTURBATIONS AND
ASSOCIATED SURGES OF LOW LEVEL THETA-E ADVECTION AND BRIEF EROSION
OF A CAPPING INVERSION...WITH SAID CAPPING MORE LIKELY TO BE
OVERCOME BY DIURNAL HEATING IN AN AIRMASS MORE CHARACTERISTIC
OF APRIL-MAY THAN LATE DECEMBER.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
AS OF 150 AM TUESDAY...

24 HOUR TAF PERIOD:

INITIAL SURGE OF MOISTURE ADVECTION IN ADVANCE OF THE AREA OF LOW
PRESSURE MOVING THROUGH THE OHIO VALLEY THIS MORNING AND THEN
THROUGH THE NORTHEAST AND NEW ENGLAND STATES THIS AFTERNOON WILL
SUPPORT WIDESPREAD RAIN/SHOWERS ACROSS THE AREA.WESTERN TERMINALS
WILL EXPERIENCE CATEGORICAL RAIN CHANCES BETWEEN 06Z TO 15Z WITH
EASTERN TERMINALS HAVING THE BEST CHANCE OF RAIN BETWEEN 12 TO 18Z.
AVIATION CONDITIONS WILL LOWER TO IFR TO MVFR AS THE RAIN MOVES INTO
THE AREAS. ONCE THE RAIN MOVES OUT OF THE AREA AVIATION CONDITIONS
COULD BRIEFLY LIFT/IMPROVE TO LOW END MVFR OR POSSIBLY EVEN VFR LATE
THIS AFTERNOON BEFORE A RETURN TO LIFR TO IFR CONDITIONS THIS
EVENING AND TONIGHT AS STRATUS AND/OR FOG DEVELOPS IN THE CONTINUED
MOIST LOW-LEVELS.

OUTLOOK: A MOIST DEEP SOUTHWESTERLY FLOW DOWNSTREAM OF THE LONG WAVE
TROUGH IN PLACE ACROSS THE CENTRAL CONUS WILL SUPPORT A PROLONGED
PERIOD OF ADVERSE AVIATION CONDITIONS THROUGH MUCH OF THE PERIOD.
NEXT SURGE OF MOISTURE MOVES OUT OF THE GULF OF MEXICO LATE TONIGHT
THROUGH THURSDAY...WHICH COULD POTENTIALLY PRODUCE EXTENDED PERIODS
OF MODERATE TO HEAVY RAIN...ESPECIALLY ACROSS WESTERN NC. SUB-VFR
CONDITIONS IN LOW CLOUDS/STRATUS WILL ALSO BE LIKELY EACH MORNING.

&&

.CLIMATE...

HERE ARE THE AREA RECORD MAXIMUMS AND HIGH MINIMUMS FOR DECEMBER 24TH
AND 25TH. RECORDS HAVE BEEN KEPT IN THE GREENSBORO AREA SINCE
1903... IN THE RALEIGH AREA SINCE 1887... AND IN THE FAYETTEVILLE
AREA SINCE 1910.

DEC 24:       RECORD MAXIMUM   HIGH MINIMUM
GREENSBORO    71 (1964)        52 (1904)
RALEIGH       75 (1931)        59 (1891)
FAYETTEVILLE  78 (1931)        66 (1990)

DEC 25:       RECORD MAXIMUM   HIGH MINIMUM
GREENSBORO    74 (1955)        58 (1932)
RALEIGH       75 (1955)        63 (1932)
FAYETTEVILLE  79 (1932)        68 (1932)

&&

.RAH WATCHES/WARNINGS/ADVISORIES... NONE.

&&

SYNOPSIS...22
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...2
AVIATION...CBL
CLIMATE...HARTFIELD/BLAES
Hazardous weather outlook, Dec 22, 5:56 AM EST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
556 AM EST TUE DEC 22 2015

NCZ007>011-021>028-038>043-073>078-083>086-088-089-231100-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
556 AM EST TUE DEC 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Columbia radar (KCAE), 151 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Anson

When
December 22, 6:20 AM EST to 8:20 AM EST
Where
Anson County, 1.7 mi W of Pinkston to 3.48 mi E of Burnsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.020, -80.110

Heavy rain caused creeks and streams to leave their banks and flood a half dozen rural roads.

Flash Flood, Alamance

When
December 22, 7:30 AM EST to 9:30 AM EST
Where
Alamance County, 0.49 mi E of Swepsonville to 0.7 mi ENE of Swepsonville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
36.021, -79.361

High water caused Swepsonville Road to be closed near Bob Vaughn Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610223, 610225.